Treating Epilepsy: Key Takeaways From AES 2020 - Episode 5
A review of a post-hoc analysis of a phase 3 open-label study on the impact of dose adjustments of concomitant antiseizure medications on the tolerability and retention of adjunctive cenobamate in uncontrolled focal seizures.
Trevor J. Resnick, MD: This abstract is more of a nuanced understanding of another new medication, cenobamate, and the adjustment of concomitant antiseizure medications during an open-label study. This was a post-hoc analysis looking specifically at adverse events and the relationship of those adverse events to manipulation of, and withdrawal, of concomitant antiseizure medication.
The rationale for the study was that patients with epilepsy are frequently on multiple antiseizure medications. These seizures medications can have interactions that affect both efficacy and tolerability. This analysis sought to examine how dose adjustments of concomitant antiseizure medications impact the tolerability and retention rates in patients from various study sites in the United States. This factor is important because when adding a new drug and the patients develop adverse events, the questions asked are, is the adverse event related to the new drug? Is it related to a combined synergistic effect of the new drug and another drug that they’re on, or is it because of a drug-drug interaction that has affected the plasma levels of either the new drug or the older drugs that are affecting the patient? This is why this observational study is a good study for a number of reasons. It requires us to think about these issues and about whether we lower the new drug or lower the other medication.
There were 1347 patients enrolled, but the study only relates to data that were available for 249 patients. These were patients with uncontrolled focal seizures. They were on a stable dose of between 1 and 3 antiseizure medications. The dose of cenobamate was increased beginning at 12.5 mg, and at 2-weekly intervals, the dose was increased up to 400 mg per day, by 50 mg per day increments, biweekly. That was permitted. Of those 249 patients, 183 remained on cenobamate, meaning that there was a 73% retention rate, and this study specifically looked at these patients who were having their cenobamate escalated at 2-weekly intervals. During this escalation phase, if the patients developed adverse events, such as drowsiness, somnolence, or dizziness, the other antiseizure medications were lowered during the escalation phase or the maintenance phase. In this group of patients, 3 antiseizure medications were lowered specifically earlier, during the escalation phase not during the maintenance phase, and resulted in better retention. The 3 antiseizure medications that were lowered were: phenytoin, decreased due to a pharmacokinetic [PK] interaction, and with that weaning there was an improvement in somnolence, dizziness, and ataxia; clobazam, similar reason, due to PK interactions and to reduce somnolence and sleepiness; and lacosamide, probably more pharmacodynamic in direction, also to reduce the dizziness and unsteadiness.
This abstract looks at real-world management of concomitant medications and how manipulation of those concomitant medications can affect adverse events, retention rates, and even seizure control. Of the remaining patients, other than those who had the 3 or 4 mentioned drugs reduced, of the remaining patients on cenobamate, 22% of them had concomitant baseline antiseizure medications that were discontinued completely. These antiseizure medications included carbamazepine, oxcarbazepine, lacosamide, eslicarbazepine, clobazam, lamotrigine, and levetiracetam. The timing varied depending upon the drug. Some of them [were stopped] earlier in the escalation phase, and the others during the maintenance phase.
The important take-home point for the study is that the higher retention rates specifically occurred in those patients where the cenobamate was continued and some of the other medications were weaned. This post-hoc analysis suggests that reducing doses of concomitant antiseizure medications across a range of drugs with multiple mechanisms of action led to fewer patients discontinuing cenobamate. And decreasing doses specifically of phenytoin, clobazam, and lacosamide were the earliest clinical reductions that occurred. What they described in the study is raising the question of what is to do when treatment-emergent adverse events occur when adding an adjunctive medication, and making sure that it is evaluated why those treatments-emergent [adverse] effects occur, and make a decision about which drug needs to be weaned, or whether to stop escalating the study drug itself.